• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Zerit (stavudine)

Audience: Healthcare Professionals caring for persons with HIV

FDA and BMS notified healthcare providers caring for persons with HIV of the potential for lactic acidosis as a complication of therapy with Zerit (stavudine), d4T. Reports of occurrences of rapidly ascending neuromuscular weakness, mimicking the clinical presentation of Guillain-Barré syndrome (including respiratory failure), have been reported in HIV-infected patients receiving stavudine in combination with other antiretrovirals. Some cases were fatal. Most of the cases were reported in the setting of lactic acidosis or symptomatic hyperlactatemia.

The early signs and symptoms of clinical events associated with hyperlactatemia should receive careful attention because of the life-threatening potential of the most extreme manifestation, lactic acidosis syndrome (LAS). If motor weakness develops in a patient receiving stavudine, the drug should be discontinued.

[February 2002 - Letter - BMS]

Past MedWatch Alerts
[January 5, 2001 - Letter - Bristol-Myers Squibb]
[January 5, 2001 - Letter - Bristol-Myers Squibb]